Use of the antibiotic azithromycin is associated with an increased risk for fatal arrhythmia, according to a warning issued by the Food and Drug Administration on Mar. 12.
The FDA has taken the step to strengthen the existing warning on the drug’s label about the risk of QT interval prolongation and torsades de pointes. In general, the people at greatest risk are those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms or arrhythmias, according to the FDA.
Macrolides or nonmacrolides such as fluoroquinolones are among the antibiotics that physicians might consider using as alternatives to azithromycin, but there is no easy answer to which antibiotic to use in at-risk patients since these agents carry their own increased risk for QT prolongation, according to the FDA.
The FDA’s statement is a result of the agency’s review of a study showing that the risk of cardiovascular deaths, and the risk of death from any cause, was increased among those treated with a 5-day course of azithromycin, compared with people treated with amoxicillin, ciprofloxacin, levofloxacin, or no drug (N. Engl. J. Med. 2012;366:1881-90).
When compared with levofloxacin, the risk of cardiovascular death associated with azithromycin was similar. When compared with those who took no antibiotic, the risk of cardiovascular death was increased by 2.88 and the risk of death from any cause was increased by 1.85 among those treated with azithromycin, both statistically significant effects.
Although this study had limitations, it was "methodologically sound and supports the validity of the overall findings," and the excess risk of cardiovascular death, "especially of sudden death, is consistent with arrhythmias from drug-related QT prolongation," the FDA said.
In formulating its warning, the FDA also considered findings from a clinical QT study conducted by the manufacturer. The results of the manufacturer’s study, which have been added to the drug label, indicated that azithromycin prolonged the QTc interval, according to the FDA statement.
The FDA statement includes a list of specific groups at increased risk for torsades de pointes, including those with known prolongation of the QT interval, history of torsades de pointes, congenital long QT syndrome, bradyarrhythmias, or uncompensated heart failure, as well as those who are on drugs known to prolong the QT interval.
Also at risk are people with ongoing proarrhythmic conditions, including uncorrected hypokalemia or hypomagnesemia; those with clinically significant bradycardia; and patients treated with class IA (quinidine, procainamide) or class III (dofetilide, amiodarone, sotalol) antiarrhythmic drugs. Elderly patients and those with cardiac disease "may be more susceptible to the effects of arrhythmogenic drugs on the QT interval," the statement adds.
This information has been added to the warnings and precautions section of the labels for azithromycin products – marketed as Zithromax and Zmax – which are approved for indications that include acute bacterial exacerbations of COPD, acute bacterial sinusitis, community-acquired pneumonia, pharyngitis/tonsillitis, uncomplicated skin and skin structure infections, and urethritis and cervicitis.
Serious adverse events associated with azithromycin should be reported to the FDA’s MedWatch program at 800-332-1088 or www.fda.gov/medwatch/.